Hail, Dane
- When
- July 6, 6:15 AM CST
- Where
- Dane County, 5 mi SW of Madison
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.017, -89.483
Two rounds of scattered severe convection affected south-central and southeast Wisconsin on Sunday, July 6, 2003. The first round occurred during the morning hours and the second during the late afternoon hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Two rounds of scattered severe convection affected south-central and southeast Wisconsin on Sunday, July 6, 2003. The first round occurred during the morning hours and the second during the late afternoon hours. Powerful, downburst, damaging, straight-line winds toppled large trees and/or power-lines, 4 weak tornadoes spun up, a separate funnel cloud was reported, and there were a couple occurrences of large hail. Detailed descriptions of the four tornadoes can be found in separate reports.Probably the hardest-hit area extended from Middleton (Dane Co.) to Maple Bluff. In the Maple Bluff area, 8 homes sustained minor wind damage, and a car and two boats were damaged by toppled trees or large branches during the morning round. Wind gusts in the Maple Bluff area were estimated to briefly reach 65 knots (75 mph). Lightning struck a home in Middleton, resulting in a roof/attic fire. Near Clinton (Rock Co.) the powerful winds pushed a large tree on a home, resulting in minor damage. At the Alpine Ski Resort south-southeast of East Troy (Walworth Co.), lightning struck a man holding a tent metal pole, resulting in serious injuries. The bolt injured 7 other, adjacent individuals who were standing in ankle deep water. Six of the eight people were hospitalized. Near Sturtevant (Racine Co.) an apartment complex sustained major damage due to a lightning fire. Heavy rains of 1.5 inches resulted in minor urban-type flooding in the Okauchee (Waukesha Co.) area. All together, at least 3000 customers lost electrical power due to tree limbs falling on power-lines or lightning strikes. Synoptically, an upper level low pressure system and vorticity maximum moved east-southeast through the Dodge County area, resulting in bands of thunderstorms. The tornadoes occurred near the low pressure center where large-scale atmospheric circulation allowed for rotating updrafts in a few thunderstorms.This was the 3rd of five consecutive days with some kind of severe convection across south-central and/or southeast Wisconsin. Synoptically, a series of short wave troughs in the upper atmosphere moved east across Wisconsin while a surface frontal boundary oscillated north and south across southern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 6, 2:04 AM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 304 AM CDT SUN JUL 6 2003 FORECAST FOCUS ON CONVECTION TODAY THRU MONDAY. AVN APPEARS TO HAVE BEST HANDLE ON CONVECTION TODAY. LARGE MCC IN CENTRAL IOWA EXPECTED TO CONTINUE MOVING EASTWARD ACROSS CWA TODAY... PRODUCING VERY HEAVY RAINS. MCC DRIVEN BY MODERATE SHORT WAVE...AND AIRMASS ACROSS CWA EXPECTED TO HAVE CAPES OF 2K AND LI/S OF -7. TOTAL TOTALS OF 55. IN ADDITION...THE CONVECTION IS OCCURRING ON EDGE OF H7 CAP...WHICH IS FORECAST TO LAY ACROSS CWA THIS AFTERNOON. WILL CONTINUE CHANCE FOR TSTMS TONIGHT WITH H8 THERMAL RIDGE...AND EDGE OF H7 CAP NEAR CWA. TSTMS AGAIN EXPECTED FOR MONDAY. CAPES MAY REACH 3K AND LI/S -10. WITH FRONTAL BOUNDARY ACROSS CWA. EDGE OF H7 CAP MAY ALSO BE JUST SOUTH OF CWA. SOME MOISTURE CONVERGENCE AND Q CONVERGENCE ALSO AVAILABLE. .MKX...NONE. MK
WIZ046-047-051-052-056>060-062>072-070945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED...MAINLY THIS AFTERNOON AND EVENING. XX
WIZ046-047-051-052-056>060-062>072-061400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 715 AM CDT SUN JUL 6 2003 ...INTENSE THUNDERSTORMS ROLLING THROUGH SOUTHERN WISCONSIN... AT 710 AM...A LINE OF INTENSE THUNDERSTORMS EXTENDED FROM REEDSBURG IN SAUK COUNTY DOWN TO JUST WEST OF MADISON AND JANESVILLE. THE LINE WAS MOVING EASTWARD NEAR 40 MPH. IT WILL MOVE THROUGH MADISON AND JANESVILLE BY 8 AM...THEN HEAD ACROSS SOUTHEAST WISCONSIN DURING THE REMAINDER OF THE MORNING HOURS. THESE STORMS APPEAR CAPABLE OF PRODUCING VERY HEAVY RAINS AND WIND GUSTS UP TO 60 MPH NEAR AND NORTH OF MADISON AND 40 TO 50 MPH SOUTH OF THERE. AREA RESIDENTS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING WEATHER AND TAKE THE PROPER PRECAUTIONS. NJ
The Milwaukee radar (KMKX), 76 km away, was scanning. The volume nearest the first event began at 12:13 UTC.
9 thunderstorm wind, 5 tornado, 3 hail, 3 lightning, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
A brief, weak tornado spun up on the edge of the Horicon Marsh, northwest of the city of Horicon, resulting in only minor vegetative damage.
A brief, weak tornado spun up over the eastern edge of the Horicon Marsh and west of Kekoskee (just west of Rockvale Rd.), resulting in only minor vegetative damage.
This tornado spun up at a location about 4.1 miles south-southwest of Campbellsport (Fond du Lac Co.) , or about 50 yards north and 1/3 mile east of the intersection of County Highway BB and St. Kilian Dr. It quickly moved east-southeast, and didn't result in an property damage in Fond du Lac County. It proceeded for about two-thirds of a mile into Washington County where it damaged 3 homes.
This tornado initially spun up in adjacent Fond du Lac County, and entered Washington County at a point 2.0 miles north of Wayne, about 1/3 mile east of the intersection of County Highway BB and St. Kilian Dr. It moved east-southeast and damaged 3 homes in Washington County. Damage to windows, a garage, some siding, and a roof was noted. Maximum wind speeds were estimated at 70 knots (80 mph), or at the bottom of the F1 rating. It dissipated at a location 2.0 miles north-northeast of Wayne, just east of Lake Benice Dr. There were no injuries or deaths.
A brief, weak tornado spun up east-southeast of Theresa, in a marsh east of West Bend Rd., resulting in only minor vegetative damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyThe tornado archive for Wisconsin, 2003Warnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372791, 5372792, 5372793, 5372790, 5372806, 5372794, 5372899, 5372795, 5372898, 5372796, 5372797, 5372798, 5372901, 5372799, 5372900, 5372800, 5372801, 5372803, 5372804, 5372802, 5372805, 5372902.